Alert archive / Texas / High Wind Watches in 2020

High Wind Watch 13, NWS Midland/Odessa, TX

March 29, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 29, 2020, 1:56 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 30, 2020, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 1:56 AM CDT (06:56 UTC)
In effect from
Mar 30, 2020, 12:00 PM CDT
Expired
Mar 30, 2020, 2:16 AM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3840 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS74 KMAF 290656
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
156 AM CDT Sun Mar 29 2020

NMZ027-TXZ270-271-292100-
/O.NEW.KMAF.HW.A.0013.200330T1700Z-200331T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1256 AM MDT Sun Mar 29 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
221 
WWUS74 KMAF 291922
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
222 PM CDT Sun Mar 29 2020

NMZ027-TXZ270-271-301000-
/O.CON.KMAF.HW.A.0013.200330T1700Z-200331T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
122 PM MDT Sun Mar 29 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
969 
WWUS74 KMAF 300716
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
216 AM CDT Mon Mar 30 2020

NMZ027-TXZ270-271-302030-
/O.UPG.KMAF.HW.A.0013.200330T1700Z-200331T0100Z/
/O.NEW.KMAF.HW.W.0023.200330T1700Z-200331T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
116 AM MDT Mon Mar 30 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
MDT THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 AM this morning to 7 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-059>062-067-068-272>274-
276>278-302030-
/O.NEW.KMAF.WI.Y.0011.200330T1700Z-200331T0100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-Loving-Winkler-
Ector-Midland-Ward-Crane-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Mentone, Kermit, Odessa, Midland, Monahans, Crane, 
Van Horn, Pecos, Marfa, Fort Davis, and Alpine
216 AM CDT Mon Mar 30 2020 /116 AM MDT Mon Mar 30 2020/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 28, 11:41 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 28, 11:41 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1141 PM CDT Sat Mar 28 2020

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

VFR conditions with just some high clouds are expected at the west
Texas and southeast New Mexico terminals the next 24 hours. Light
and variable winds will become southeast by this afternoon at
10 to 15 mph and gusty and continue this evening.

12

&&

.PREV DISCUSSION... /issued 628 PM CDT Sat Mar 28 2020/

DISCUSSION...

Please see the 00z aviation discussion below.

AVIATION...

Prevailing VFR conditions will continue for the next 24 hrs. Winds
will settle over the next few hours with shifting winds out of the
south by early morning at all terminals. Winds will become a
little breezier Sunday PM, but most winds will settle between
12-18kts with sporadic gusts.

PREV DISCUSSION... /issued 252 PM CDT Sat Mar 28 2020/

DISCUSSION...

A strong sfc low now located over the Upper Midwest dragged a dry
Pacific front through our region earlier this morning. Much drier
air has filtered in behind the departing front. Winds have also
increased this afternoon due to clear skies and mixing aloft from a
departing 700 mb jet max. Winds should subside rapidly after sunset
and allow for ample radiational cooling tonight. Temperatures may
fall into the mid 30s in some locations. Tomorrow should be a
beautiful day with temperatures in the mid 70s to lower 80s, albeit
a bit breezy. Winds will shift around to the southeast allowing
moisture to slowly be pulled back into the region later tomorrow
evening. By Monday morning, a shortwave trof will be on the doorstep
of our western CWA. This trof will quickly translate eastward
throughout the day. As it does so a dryline will develop and race
east into Central TX. There may be a few showers and storms that
develop over the far eastern CWA, but will quickly exit by the
afternoon. Strong winds should overspread the area as a 50 kt 700
hpa jet rotates through the base of the trof. Guidance suggests
another round of high winds at GDP, but we will let later shifts
make the decision on a potential watch. Otherwise, high temperatures
should still hit the U70s to L80s behind the front. The departing
trof will send a cold front south on Tuesday. ECMWF and GFS show
this front hanging up over the NE Permian Basin which could see a
slightly cooler day than the rest of the CWA. Temperatures should
remain above normal until Thursday when another cold front arrives.
The timing of the front is still uncertain, but temperatures should
generally be cooler to the north and much warmer south by Thursday
afternoon. By Friday much cooler air should enter the area behind
the front. Temperatures look like they will struggle to break out of
the 60s and this cool down could last into Sat-Sun. There is a
low chance of precipitation behind the front on Friday, but this
will depend on how much moisture there is available to work with
and strength of lift from a weak shortwave. Otherwise, dry
weather until then.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  75  52  80 /   0   0  10  10
Carlsbad                       43  74  44  77 /   0   0   0   0
Dryden                         53  80  56  88 /   0   0   0   0
Fort Stockton                  48  78  53  80 /   0   0   0   0
Guadalupe Pass                 44  69  45  67 /   0   0   0   0
Hobbs                          41  71  44  75 /   0   0   0   0
Marfa                          39  73  41  72 /   0   0   0   0
Midland Intl Airport           48  75  52  81 /   0   0   0   0
Odessa                         47  74  52  77 /   0   0   0   0
Wink                           45  78  48  81 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/44
Hazardous weather outlook, Mar 28, 1:50 PM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Sat Mar 28 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Sat Mar 28 2020 /1250 PM MDT Sat Mar 28 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather will continue through early this evening
across much of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds are possible Monday across the Guadalupe and Delaware
Mountains.

Near critical to critical fire weather conditions are expected
across southeast New Mexico and portions of west Texas Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:33 AM CDTFire Weather WatchMAFAndrews, Brewster, Crane, Culberson, Ector, Gaines and 7 more24 hr
Mar 29, 3:18 PM CDTRed Flag WarningMAFAndrews, Brewster, Crane, Culberson, Dawson, Ector and 11 more30 hr

Nearby

High Wind Watches in Texas, 2020High Wind Watches in New Mexico, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.